Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Kansas City, MO

May 20, 2001Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2001, 7:02 PM CDT for Cass County, Jackson County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 7:02 PM CDT (00:02 UTC)
Expired
May 20, 2001, 7:45 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, MO, Jackson County, MO

What was reported inside it

TimeReportWhereRemark
May 20, 7:12 PM CDTHail 1.75Lone Jack, MO
May 20, 7:14 PM CDTHail 0.75Belton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 210002
SVRMCI
MOC037-095-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI
  SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BELTON TO 7 MILES SOUTHWEST OF
  BELTON...OR FROM 11 MILES EAST OF OLATHE TO 15 MILES SOUTHEAST OF
  OLATHE...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BELTON AT 710 PM CDT
  GRANDVIEW AT 715 PM CDT
  RAYMORE AT 720 PM CDT
  LEES SUMMIT AT 735 PM CDT
  PLEASANT HILL AT 745 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3890 9461 3868 9461 3875 9414 3898 9413

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:35 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 20, 2:35 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 PM CDT SUN MAY 20 2001

FORECAST CONCERNS DEAL MAINLY WITH PRECIPITATION TODAY AND THE
CHANCE FOR THUNDERSTORMS AND HEAVY RAIN.

WATER VAPOR IMAGERY SHOWS THE ONE TWO PUNCH READY TO DECEND ON THE
REGION TODAY. THE FIRST SHORTWAVE IS HEADING OUT OF THE TEXAS
PANHANDLE IN THE SRN JET STREAM...THE SECOND IS THE LARGER BUCKLE IN
THE LONGWAVE FLOW STREAMING IN FROM ALBERTA IN THE NRN STREAM. 00Z
SOUNDING FROM OKC SHOWS OVER 1.5 INCHES OF PRECIPITABLE WATER HEADED
THIS WAY. EXPECT RAIN TO BEGIN OVER MUCH OF THE FORECAST AREA
BETWEEN 12Z AND 15Z THIS MORNING AND CONTINUE MUCH OF THE DAY UNTIL
THE COLD FRONT ARRIVES THIS EVENING. CATEGORICAL POPS TODAY AND THIS
EVENING SEEM TO BE A SAFE BET.

AM LEANING AGAINST A FLASH FLOOD WATCH AT THIS TIME. RADAR RETURNS
OVER MOST OF KANSAS AND OKLAHOMA ARE NOT THAT IMPRESSIVE WITH LIGHT
TO MODERATE RAINS OVER THE MAJORITY OF THE AREA. GIVEN THE AREAL
COVERAGE OF THIS RAIN AND PLENTY OF CLOUD COVER TODAY...AM NOT
EXPECTING MUCH IN THE WAY OF LONG-LIVED ENHANCED CONVECTION. FLASH
FLOOD GUIDANCE FOR THE 6 TO 12 HR PERIOD IS BETWEEN 1.5 AND 2.0
INCHES OVER MOST OF THE NRN MO...AND DONT FEEL THAT WIDESPREAD
AMOUNTS WILL EXCEED THESE AMOUNTS. DAY SHIFT WILL NEED TO KEEP A
CLOSE EYE OUT FOR CONVECTIVE ELEMENTS...ESPECIALLY OVER
HENRY...JOHNSON...AND PETTIS COUNTIES WHERE FFG IS LOWER.

CURRENT FORECAST TEMPERATURES ARE CLOSE TO ETA TEMPERATURES AND LOOK
GOOD THROUGH PERIOD. WILL TRIM POPS FOR MONDAY DOWN TO 10-20
PERCENT. DESPITE THE PROBABILITY OF SHORTWAVES IN THE UPPER LEVEL
TROUGH...THERE IS TOO MUCH CAA FOR MUCH LIFT. AFTERNOON SFC
INSTABILITY AND MOISTURE ALSO DOES NOT SUPPORT SHOWER ACTIVITY.

.EAX...
KS...NONE
MO...NONE

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:19 PM CDTSevere Thunderstorm WarningEAXCass, Johnson41 min
May 20, 8:10 PM CDTSevere Thunderstorm WarningEAXLafayette65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.